Patient Education Blog

INRs that Fluctuate

Stephan Moll, MD writes…

Quite a few patients on warfarin have unstable, i.e. significantly fluctuating, INRs, making warfarin therapy cumbersome.  The cause of such fluctuations is often not clear.  However, the following causes should be considered. Solutions how to deal with fluctuating INRs are also listed below.

Causes

  1. Diet: Is the diet inconsistent or have there been dietary changes that would change the patient’s vitamin K intake?  A patient should be familiar with the approximate vitamin K content (high, intermediate, low) of the foods that he/she eats.
  2. New prescription medication:  Has any new prescription medication been started or has any old medication been discontinued?
  3. Over-the-counter medications: Is the patient taking any new types of over-the-counter medications, vitamins, herbs, homoeopathic medications, weight control pills?
  4. PRN medications: Is the patient taking additional medications  – for example pain medications – on an as-needed (PRN) basis, on some days taking higher and on others lower doses of these additional medications?
  5. Time of medication intake:  Is the patient taking his/her various medications at similar times every day?  One does not have to accurate with the time of warfarin intake, but one should be somewhat consistent, such as taking it within a 6-hour period.
  6. Interfering medications:  Are any other medications taken close to the time when the warfarin is taken?  Some drugs interfere with the absorption of warfarin and should, therefore, not be taken at the same time, but rather a few hours earlier or later than warfarin.
  7. Correct medication intake and compliance:  Is the patient taking his/her medication religiously or does he/she miss doses or take double the dose at times?  Since various warfarin tablet sizes exist, and some patients have different tablet strengths at home, has the patient confused the different tablet sizes?
  8. Vitamin supplements: Is the patient taking a multiple vitamin tablet or other supplements that contain vitamin K and only takes these vitamins or supplements irregularly?  That could be a case for INR fluctuations.  The way to deal with this interaction is to (a) take these vitamins regularly every day, (b) take vitamins and supplements that do not contain vitamin K and continue taking these as irregularly as one want.  However, as discussed below, a regularly taken vitamin K tablet (as a multiple vitamin tablet or as a pure vitamin K tablet) may stabilize the INR.
  9. Generic warfarin:  Could (a) taking generic warfarin, (b) switching from brand coumadin® or Jantoven® to generic warfarin or vice versa, or (c) switching from one type of generic warfarin to another generic warfarin explain INR fluctuations?  Unlikely.  Studies indicate that generic warfarin and brand coumadin® are equally effective and bioequivalent, i.e. for example 5 mg coumadin® leads to the same INR as 5 mg generic warfarin [ref 1].  However, an individual patient assessment is needed, with correlation of INR values to the time of use of generic warfarin or brand coumadin®, to help clarify whether the fact that a patient is taking generic warfarin may play a role in the INR fluctuations.
  10. Stress, physical activity:  Has there been an unusual amount of stress, sleep deprivation, or physical activity in the days preceding the INR test?  While I am not aware of any published data on this issue, it is possible that in some patients there may be an influence on the INR (increase or decrease), possibly through an influence on the metabolism of warfarin.
  11. Inflammatory disorder, diarrhea, and congestive heart failure:  Does that patient have an inflammatory disorder, recurrent diarrhea, or congestive heart failure that fluctuate in activity over time?
  12. Lupus anticoagulant: Does the patient have a lupus anticoagulant?  In some patients the lupus anticoagulant can have an influence on the INR.  Since lupus anticoagulant levels can fluctuate over time, the INR can fluctuate as well. Furthermore, if the lab changes its reagents or the INR is tested in different labs, discrepant INR results are possible in some patients with lupus anticoagulants.  Similarly, discrepant values may be seen if sometimes a finger-stick method and at other times a phlebotomy method is used to draw blood and determine the INR.
  13. Lab error: Was the out-of-line INR a lab error (significant trouble at the time of blood draw with tissue trauma before blood could be obtained; the blood tube was not filled appropriately)?  It may be indicated to repeat the test to confirm that the INR is out of line.
  14. Shelf life:  Was the warfarin taken outdated?  Efficacy of the drug is only guaranteed for the time printed on the package. The drug may lose efficacy thereafter.

Solutions

  1. Take similar warfarin dose every day: A good first start to try to stabilize INRs is to take a similar dose of warfarin every day, rather than different doses on various days of the week.  The way your health care provider can do that: (a) calculate your weekly dose; divide that by seven – that’s the daily dose you should be taking.  The value may have to be rounded up or down a little, to give round numbers of a daily mg dose.Example:  A patient takes 5 mg 4x/day and 7.5 mg 3x/week.  He has fluctuating INRs.  To come up with a better regimen, calculate how much he takes per week.  This is 42.5 mg/week.  Now divide that by 7, to get the daily dose. This is 6.07 mg/day.  Thus, taking a consistent 6 mg 7x/week would be the new dose to take (Graph – Better daily warfarin dosing).  Since warfarin tablets come in a number of different doses, such more consistent dosing is easily possible. Don’t start this on your own, but discuss this better dosing method with your warfarin health care provider.
  2. Switch to brand Coumadin® or Jantoven®: Switch from generic warfarin to brand Jantoven® or Coumadin®. This sometimes helps stabilize the INR.
  3. Take daily vitamin K supplementation:  Take a daily vitamin K tablet, such as 100 or 150 mcg per day.  This has been shown to stabilize the INR is some patients on warfarin [ref 2].  Discuss the vitamin K supplementation with your health care provider, before starting it.  You can buy such vitamin K tablets in health supply stores without a prescription.  Understand that these products are considered dietary supplements and are not regulated by the FDA and consistency can vary from product to product.  When you take daily vitamin K supplementation, you may need higher warfarin doses to keep your INR in the desired (= therapeutic) range. Therefore, your INR should be checked within a few days (ca. 3-4 days) once you have started taking vitamin K, and should be monitored closely in the weeks thereafter.  If your INR does not stabilize, your health care provider may consider increasing the vitamin K dose.  You should also remember that once you have begun vitamin K supplementation and your provider has adjusted your dose of warfarin to account for your vitamin K intake, discontinuation of vitamin K could lead to an increase in your INR. So, do not stop the vitamin K supplementation without informing your health care provider.
  4. Get an INR home monitoring:  INR home monitors are available for INR home testing by patients and are often reimbursable by insurance companies. Reimbursement allows weekly testing.  This can lead to more stable INRs and is certainly something worth considering.  A detailed discussion of INR home testing is available on Clot Connectlink here.
  5. Switch to one of the new oral blood thinners: You could consider switching from warfarin to one of the new oral “blood thinners” (Xarelto® is FDA approved for treatment of DVT and PE).  Discuss this with your health care professional and see what he/she thinks about this.

References

  1. Kesselheim AS et al. Clinical equivalence of generic and brand-name drugs used in cardiovascular disease: a systematic review and meta-analysis. JAMA 2008 Dec 3;300(21):2514-26.
  2. Ford S, Moll S. Vitamin K Supplementation to Decrease INR Variability in Patients on Vitamin K Antagonists: A Literature Review. Curr Opin Hematol. 2008 Sep;15(5):504-508.

Disclosure:  I have received  support for a research study investigating the performance of point of care INR monitors in patients with antiphospholipid antibodies from Roche Diagnostics, International Technidyne Corporation (ITC), and Hemosense. I have consulted for ITC, Janssen, and Boehringer-Ingelheim.

Last updated: March 29th, 2013

Tags: , , , , , ,

This entry was posted by clotconnect on at and is filed under Blood thinners (anticoagulants), INR. You can follow any responses to this entry through the RSS 2.0 feed. Both comments and pings are currently closed.

Comments are closed.